Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Duluth, MN

August 28, 2002Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 28, 2002, 3:18 PM CDT for Cass County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 3:18 PM CDT (20:18 UTC)
Expired
Aug 28, 2002, 4:15 PM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 165 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS53 KDLH 282018
SVRDLH
MNC021-282115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
318 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 415 PM CDT

* AT 318 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 2 MILES NORTH OF WALKER...OR ABOUT 27 MILES NORTHEAST OF PARK
  RAPIDS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHIPHOLT AROUND 335 PM...
  BREVIK AROUND 340 PM...
  BOY RIVER AROUND 355 PM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

HEAVY RAINS ARE ALSO POSSIBLE WITH THIS STORM...AND MAY FLOOD LOW 
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND 
DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

.END

LAT...LON 4722 9467 4704 9468 4696 9385 4723 9382

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:10 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 28, 3:10 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT WED AUG 28 2002

FORECAST CONCERNS ARE ON TSRA CHANCES...FOG AND TEMPS. MODELS ARE IN
GENERAL AGREEMENT. ETA HAS HAD THE BETTER HANDLE ON FORECAST LATELY
AND WILL CONTINUE TO FOLLOW.

18Z SFC ANALYSIS PLACED A SFC LOW CENTER IN SOUTH CENTRAL ND NEAR
THE SD BORDER. FRONTAL BOUNDARIES EXTEND ENE INTO NE MN...S INTO
CENTRAL SD...AND NE INTO SOUTHERN MANITOBA NEAR A WEAKER LOW CENTER
NEAR CYWG. RADAR MOSAIC OF AREA 88DS INDICATED AN ARE OF TSRA IN NW
MN INTO NORTH CENTRAL MN.

UPPER LEVEL SHORT WAVE TROF WILL MOVE INTO SOUTHERN ONTARIO TONIGHT
AND FLATTEN OUT. THIS TROF WILL PUSH THE SFC LOW INTO NE MN AND
WEAKEN IT WITH TIME. ENOUGH UPPER SUPPORT AND CONVERGENCE ALONG THE
FRONTAL BOUNDARIES TO KEEP TSRA GOING INTO THE EVENING. TSRA SHOULD
DIMINISH WITH LOSS OF INSOLATION. AREAS OF FOG WILL AGAIN BE A
PROBLEM TONIGHT WITH LIGHT WINDS AND MOIST BOUNDARY LAYER. WILL
MENTION FOG EVERYWHERE.

H7 SHORT WAVE TROF PROGGED INTO MN ON THURSDAY AND THURSDAY NIGHT.
ENOUGH LIFT FROM WEAK AREA OF H5 PVA AND ISENTROPIC UPGLIDE TO PLACE
SMALL POPS MAINLY IN THE WEST. THIS IS ALSO IN CLOSE PROXIMITY TO
LEFTOVER SFC TROF ACROSS FAR NORTHERN MN. WILL KEEP MAJORITY OF NW WI
PCPN FREE.

ON FRIDAY...A STRONGER H5 SHORT WAVE TROF MOVES INTO THE DAKOTAS.
SOME WEAK ISENTROPIC LIFT WORKS ITS WAY ACROSS NE MN WITH THE
APPROACHING TROF. WILL PLACE LOW POPS IN MN AND FAR NW WI. WILL
LEAVE REST OF NW WI DRY.

HAVE GONE WITH A CONSENSUS OF MOS VALUES.

COORD WITH FGF.

.DLH...NONE.

GSF

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.